Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 294, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 5:42 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 10, 2017, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
060
WUUS53 KDDC 102242
SVRDDC
KSC151-185-102345-
/O.NEW.KDDC.SV.W.0294.170810T2242Z-170810T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
542 PM CDT THU AUG 10 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Stafford County in south central Kansas...
Eastern Pratt County in south central Kansas...
* Until 645 PM CDT
* At 542 PM CDT, a severe thunderstorm was located near Saint John,
moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pratt, Saint John, Stafford, Iuka, Preston, Natrona, Neola, Cairo,
Zenith, Pratt Regional Airport and Pratt County Lake.
This new warning replaces the previous warning for Stafford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3755 9883 3798 9885 3808 9849 3803 9847
3763 9847
TIME...MOT...LOC 2242Z 332DEG 25KT 3799 9872
HAIL...2.00IN
WIND...60MPH
$$
UMSCHEID4 follow-up statements
930
WWUS53 KDDC 102259
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
559 PM CDT THU AUG 10 2017
KSC151-185-102345-
/O.CON.KDDC.SV.W.0294.000000T0000Z-170810T2345Z/
Stafford KS-Pratt KS-
559 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
At 559 PM CDT, a severe thunderstorm was located 4 miles south of
Stafford, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stafford, Preston, Natrona, Neola, Cairo and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3796 9873 3804 9852 3799 9847 3763 9847
3759 9864
TIME...MOT...LOC 2259Z 322DEG 26KT 3790 9860
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID592
WWUS53 KDDC 102312
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
612 PM CDT THU AUG 10 2017
KSC151-185-102345-
/O.CON.KDDC.SV.W.0294.000000T0000Z-170810T2345Z/
Stafford KS-Pratt KS-
612 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...
At 612 PM CDT, a severe thunderstorm was located 3 miles southwest of
Neola, or 10 miles south of Stafford, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Preston, Neola and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 9865 3792 9847 3763 9847 3759 9864
TIME...MOT...LOC 2312Z 332DEG 25KT 3782 9855
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID695
WWUS53 KDDC 102325
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
625 PM CDT THU AUG 10 2017
KSC185-102335-
/O.CAN.KDDC.SV.W.0294.000000T0000Z-170810T2345Z/
Stafford KS-
625 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3781 9863 3782 9847 3763 9847 3759 9864
TIME...MOT...LOC 2325Z 332DEG 25KT 3774 9849
$$
KSC151-102345-
/O.CON.KDDC.SV.W.0294.000000T0000Z-170810T2345Z/
Pratt KS-
625 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN PRATT COUNTY...
At 625 PM CDT, a severe thunderstorm was located 3 miles southeast of
Preston, or 14 miles northeast of Pratt, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Preston and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 9863 3782 9847 3763 9847 3759 9864
TIME...MOT...LOC 2325Z 332DEG 25KT 3774 9849
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID394
WWUS53 KDDC 102337
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
637 PM CDT THU AUG 10 2017
KSC151-102347-
/O.EXP.KDDC.SV.W.0294.000000T0000Z-170810T2345Z/
Pratt KS-
637 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3781 9863 3782 9847 3763 9847 3759 9864
TIME...MOT...LOC 2337Z 337DEG 22KT 3770 9849
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:44 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 10, 3:44 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 344 PM CDT Thu Aug 10 2017 ...Updated long term section... .SHORT TERM...(This afternoon through Friday) Issued at 107 PM CDT Thu Aug 10 2017 Initial thunderstorm complex across SW KS currently will continue eastward and will regenerate to some extent this afternoon, particularly along its southern periphery (likely near or south of the Oklahoma border). Severe threat from these storms has been marginal, with wind gusts to near 60 mph, some hail, and locally very heavy rainfall. Satellite imagery shows sky clearing rapidly behind this initial convection, with full sun across western counties and eastern Colorado. As such, still expect 80s area wide this afternoon, with the atmosphere recovering and CAPE rebuilding. In other words, thinking is this initial activity will not deter the expected thunderstorm event this evening. Speaking of which, still expecting a significant forward-propagating MCS across at least portions of SW KS this evening and tonight. 12z NAM is very aggressive with this scenario, and assuming the boundary layer will recover this afternoon, it appears reasonable. Thunderstorms will redevelop along the CO/KS border late this afternoon, then propagate SE. Shear/CAPE combination will support supercells initially, especially across WFO Goodland's CWA, and some of this large hail potential will likely impact the NW zones early this evening. During the 7-10 pm timeframe, thunderstorms are expected to grow upscale into the MCS, with NAM/GFS and other models seeming to want to favor the SW zones (west and south of Dodge City) for the highest impact. Bowing line segments will deliver strong to damaging winds, and continued to mention this damaging wind potential in the grids for all zones through late tonight. In addition, heavy rainfall will accompany this MCS. Scott City measured rainfall rates of 3-4"/hour earlier, and high PW will support widespread rainfall from the expected organized complex. Given Goodland and Wichita are issuing a flash flood watch, will go ahead and connect the dots to include SW KS. Storm movement should accelerate as the MCS matures, limiting the flooding threat to at least some extent. Cold front/convective outflow combination will race through SW KS this evening with winds becoming strong and gusty NE. High confidence of post-frontal stratus/fog/mist developing across all zones through Friday morning, and included areas of fog in the grids. Feel NE winds will remain elevated enough to deter dense fog formation, but with a saturated soil and boundary layer, it won't take much to reduce visibility. Expected MCS to exit into Oklahoma during the 4-7 am timeframe. Friday...Cooler and more stable, and only mentioned isolated rain showers in the morning. Stratus and fog will hold for at least the first half of the day, but may not break all day across the SW zones. Max temperature grids in the lower 80s are dependent on some afternoon sunshine, but kept mid to upper 70s across the SW zones. .LONG TERM...(Friday night through Thursday) Issued at 343 PM CDT Thu Aug 10 2017 Thunderstorm chances continue throughout the long term as weak shortwaves move through the area. Timing of these disturbances will be a challenge. Heavy rainfall will be the main concern although given the aforementioned upper level pattern with upper level jet persisting. Severe weather also can't be ruled out with large hail and damaging winds. Well below normal temperatures are in store during the long term, with highs only reaching the low to mid 80s through early next week then mid to upper 80s as we head into the beginning of next week. Lows are expected to range from around 60 degrees across west central Kansas to upper 60s across south central Kansas each night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1200 PM CDT Thu Aug 10 2017 Complicated TAF package with convection likely impacting aviation at various times through tonight, followed by IFR/LIFR stratus cigs Friday morning. Tried to keep the 18z TAFs simple for now, acknowledging that many amendments will be needed over the next 24 hours based on convective/radar/stratus trends. Strong convection will impact LBL/GCK and surrounding areas through midday. Primary convective event is expected during the 00-09z Fri time frame, when models depict an organized convective complex impacting most if not all of the airports. Primary risk from this convection will be outflow wind gusts in excess of 50 kts. Inserted convective TEMPO groups in the 18z TAFs when storms are most likely. Convective outflow-reinforced cold front will also pass this evening with gusty NE winds, gusting to near 30 kts even outside of convection. Finally, have high confidence that flight categories will degrade after 06z Fri, with IFR/LIFR stratus cigs expected. Reduced vis in BR/FG also expected Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 65 83 / 70 20 40 60 GCK 62 81 64 83 / 70 20 40 50 EHA 62 78 64 85 / 70 30 40 30 LBL 65 81 66 85 / 70 30 50 50 HYS 61 82 64 81 / 60 10 30 50 P28 68 85 67 82 / 70 20 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through Friday morning for KSZ043-061>063-074>078-080-081-084>090. && SHORT TERM...Turner LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Thu Aug 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-110915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms with localized heavy rain are expected to develop this afternoon and evening. These could be severe with hail as large as tennis balls and wind gusts in excess of 70 mph. An isolated tornado or two is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are chances for thunderstorms with locally heavy rain every day, with the lowest chance on Sunday. Severe storms with hail and damaging wind can't be ruled out. Days 2-7 Hazards ---------------- * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Storms spotters will be needed this afternoon and early tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Local storm report, Aug 10, 3:25 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG WAKEENEY 39.02N 99.88W
08/10/2017 TREGO KS NWS EMPLOYEE
REPORTED AT DARI QUEEN, 521 BARCLAY AVE,
WAKEENEY, KS 67672. SIDING TORN OFF AND
WRAPPED AROUND NEIGHBORS TREE.
&&
LCRLocal storm report, Aug 10, 3:40 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 2 SE WAKEENEY 39.00N 99.86W
08/10/2017 E2.50 INCH TREGO KS PUBLIC
&&
LCRLocal storm report, Aug 10, 3:41 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 2 SE WAKEENEY 39.00N 99.86W
08/10/2017 TREGO KS PUBLIC
WINDOWS BROKEN AT HOUSE. EST. WIND 60 MPH.
&&
LCRLocal storm report, Aug 10, 3:43 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 3 W WAKEENEY 39.02N 99.95W
08/10/2017 TREGO KS LAW ENFORCEMENT
SEMI TRACTOR TRAILER BLOWN OVER ON I-70 AT
MM130. TIME IS APPROXIMATE.
&&
MLGLocal storm report, Aug 10, 3:56 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG 9 W ANTONINO 38.79N 99.56W
08/10/2017 ELLIS KS PUBLIC
~60 MPH WIND.
&&
LCRLocal storm report, Aug 10, 4:40 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 W TIMKEN 38.47N 99.24W
08/10/2017 E1.50 INCH RUSH KS TRAINED SPOTTER
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 17 min |
| Aug 9, 8:07 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Aug 9, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 19 min |
| Aug 9, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 20 min |
| Aug 9, 8:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Aug 10, 4:31 AM CDT | Dense Fog Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 10 more | 5 hr |
| Aug 10, 9:57 AM CDT | Special Weather Statement | DDC | Hamilton | 63 min |
| Aug 10, 10:23 AM CDT | Special Weather Statement | DDC | Stanton | 52 min |
| Aug 10, 10:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 41 min |
| Aug 10, 11:08 AM CDT | Special Weather Statement | DDC | Grant | 52 min |
| Aug 10, 11:21 AM CDT | Special Weather Statement | DDC | Scott | 39 min |
| Aug 10, 11:36 AM CDT | Special Weather Statement | DDC | Seward, Stevens | 39 min |
| Aug 10, 11:50 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Aug 10, 12:03 PM CDT | Special Weather Statement | DDC | Gray, Hodgeman, Lane, Ness | 57 min |
| Aug 10, 1:39 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Finney, Ford, Grant and 12 more | 15 hr |
| Aug 10, 1:52 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Aug 10, 2:11 PM CDT | Tornado Warning | DDC | Trego | 49 min |
| Aug 10, 2:32 PM CDT | Tornado Warning | DDC | Trego | 43 min |
| Aug 10, 2:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 57 min |
| Aug 10, 3:10 PM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Aug 10, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 30 min |
| Aug 10, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 44 min |
| Aug 10, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 22 min |
| Aug 10, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Aug 10, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 57 min |
| Aug 10, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 21 min |
| Aug 10, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 60 min |
| Aug 10, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.